Haloperidol/Haldol Withdrawal

M

mydhen

New member
Joined
Dec 4, 2018
Messages
2
#1
Apologies, but I am not sure where my questions belong. Although it is to do with Haloperidol/Haldol, it involves depression. As well as that, I have suffered from depression for several decades.

I was prescribed Serenace (Haloperidol/Haldol) 1.5mg day for a nervous tic about fifty years ago. I've been on this dose ever since. I went off it three months ago because it was causing tremors. Although I tapered off, I am getting withdrawal symptoms. Lots of positive stuff after quitting the med, but the biggest drawback is the constant "mood swings" ranging from depression to euphoria - neither of which are good. It is all very draining.

I have read up on Haloperidol withdrawal symptoms and am still looking it up, but I would very much appreciate any information from anyone who has experienced this, or who knows where I can turn to for help.

Thank You

mydhen
 
Last edited by a moderator:
Poopy Doll

Poopy Doll

Well-known member
Joined
Jun 13, 2015
Messages
11,474
Location
Fort Lauderdale, Florida, USA
#2
Dear Mydhen, the only thing I can tell you is the rate of reduction off a psych med is 10% every three months. If you reduced faster than that, you will have problems. Even at ten percent less every three months, some people still have problems. You have been on it for a long time. If you can ride out the side effects, you might get clear in a few months. Or you might have to go back up on it and try reducing slower. I wish you the very best. :)

This information is from Dr. Peter Breggin, author of many anti psychiatry books.
 
Last edited:
M

mydhen

New member
Joined
Dec 4, 2018
Messages
2
#3
Dear Dr. Breggin,

I cannot overstate how much I appreciate your post!

I made two mistakes with this drug - one was when I started using it back in 1970. I thought the dose was too low to matter. The second mistake was when I stopped using it. I was told to "taper it down" but did not get told at what rate. Still believing that the dose of 1.5mg a day was too low to matter, I cut a tablet in half (half dose) and stayed on that for about two weeks before stopping altogether.

This was three months ago - September 2018. At this time I don't want to go back to the med even on a lower dose. I'll see how I go. At least I am aware of what is happening and what to expect. At least I have periods when the withdrawal effects don't hit me as hard.

Regardless, I am seeing a Psychiatrist in January.

Thank You once again!

mydhen